Benzodiazepines were used concomitantly with strong opioids by Alzheimer's disease (AD) patients for more than three consecutive months, according to a study done by researchers of University of Eastern Finland
Prolonged concomitant use was associated with lung diseases, osteoporosis and previous hip fracture. In addition, a history of substance abuse and previous long-term use of benzodiazepines were related to prolonged concomitant use.
‘Unnecessary, concomitant use of medications that act on the central nervous system should be minimized to prevent serious side effects among old patients, especially those with Alzheimer's.
In these high-risk patient groups, concomitant use of opioids and benzodiazepines or related drugs may increase the risk of pneumonia, fractures and drug misuse.
The most commonly used drug combination among persons with AD was a benzodiazepine and a weak opioid, while those without AD most commonly used a benzodiazepine related Z-drug and a weak opioid. Those with AD were more commonly prescribed strong opioids than those without AD.
The trend may be partly explained by the use of opioid patches that are more commonly used in individuals with AD. In Finland, only buprenorphine and fentanyl are available as patches.
"Concomitant use of drugs that act on the central nervous system in an older population is concerning, as the use of these drugs has been associated with serious risks, especially in frail individuals with AD.
Unnecessary co-use of these drugs should be avoided, as the benefits rarely outweigh the risks," says University Lecturer Niina Karttunen from the University of Eastern Finland.
The study was part of the nationwide register-based MEDALZ study that includes all persons with the clinically verified diagnosis of Alzheimer's disease in Finland during 2005-2011.
The study included 70,718 persons diagnosed with Alzheimer's disease. Data on drug use was extracted from the Finnish Prescription Register. The study was conducted at the University of Eastern Finland and published in International Journal of Geriatric Psychiatry